OPEN IN READ APP
JOURNAL ARTICLE

Severe Hyponatremia Due to Valproic Acid Toxicity

Ena Gupta, Ryan Kunjal, James D Cury
Journal of Clinical Medicine Research 2015, 7 (9): 717-9
26251688
Hyponatremia is a very commonly encountered clinical entity with potentially dangerous effects and for which many precipitating factors have been identified. We present a case of valproic acid (VPA) overdose causing profound hyponatremia, with one of the lowest serum sodium levels ever documented in literature. A 54-year-old woman with hypothyroidism, hypertension and bipolar disorder presented with somnolence after intentionally ingesting 7,500 mg VPA. She was drowsy but easily arousable with no hemodynamic compromise and an unremarkable physical exam. There was no clinical suspicion for organic neurological or pulmonary disease, adrenal insufficiency or volume depletion. She was found to have a serum sodium of 99 mEq/L, low plasma osmolality (211 mOsm/kg H2O), and high urine osmolality (115 mOsm/kg H2O). Her urine sodium was 18 mEq/L. She was euthyroid (TSH: 3.06 mIU/L) and compliant with thyroxine replacement. She was admitted to the intensive care unit for close monitoring and VPA was withheld. Over 36 hours her VPA level fell from 59.3 mg/L to 22.8 mg/L, serum sodium steadily rose to 125 mEq/L and there was concomitant improvement in her mental status. At 72 hours, she was transferred for an inpatient psychiatric evaluation and her sodium level was 135 mEq/L. She luckily did not experience any seizures or decline in neurological function. The clinical presentation in this patient is consistent with the syndrome of inappropriate antidiuretic hormone secretion (SIADH) leading to a dramatic fall in sodium to a level of 99 mEq/L. Chronic VPA use has been associated with SIADH and chronic hyponatremia. Review of records in this patient from 1 year prior revealed that her last measured sodium level was 127 mEq/L. It is therefore most likely that our case is one of acute on chronic hyponatremia provoked by VPA overdose in the setting of chronic VPA use. Whilst our patient's course was relatively benign, this case illustrates a rare consequence of VPA toxicity, which if unnoticed in another patient may be tragic.

Comments

You need to log in or sign up for an account to be able to comment.

No comments yet, be the first to post one!

Related Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
26251688
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"